Alert archive / Kentucky / Tornado Warnings in 2024
Tornado Warning 79, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at May 26, 2024, 11:20 AM CDT for Calloway County, Graves County, Marshall County, Kentucky. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2024, 11:20 AM CDT (16:20 UTC)
- Expired
- May 26, 2024, 11:45 AM CDT
- In force
- 25 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Calloway County, KY, Graves County, KY, Marshall County, KY
The radar
The Paducah radar (KPAH), 44 km from the middle of the area, began a volume at 16:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 4.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1896 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 934 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 9.5
The text
As transmitted.
078
WFUS53 KPAH 261620
TORPAH
KYC035-083-157-261645-
/O.NEW.KPAH.TO.W.0079.240526T1620Z-240526T1645Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
1120 AM CDT Sun May 26 2024
The National Weather Service in Paducah has issued a
* Tornado Warning for...
Northwestern Calloway County in western Kentucky...
Southern Marshall County in western Kentucky...
Northeastern Graves County in western Kentucky...
* Until 1145 AM CDT.
* At 1119 AM CDT, a severe thunderstorm capable of producing a
tornado was located 8 miles west of Benton, moving east at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Benton around 1125 AM CDT.
Other locations impacted by this tornadic thunderstorm include Hardin
and Brewers.
This includes Interstate 69 in Kentucky between Mile Markers 28 and
42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3677 8859 3689 8854 3684 8818 3667 8823
TIME...MOT...LOC 1619Z 282DEG 39KT 3681 8851
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
CN2 follow-up statements
847
WWUS53 KPAH 261630
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
1130 AM CDT Sun May 26 2024
KYC083-261640-
/O.CAN.KPAH.TO.W.0079.000000T0000Z-240526T1645Z/
Graves KY-
1130 AM CDT Sun May 26 2024
...THE TORNADO WARNING FOR NORTHEASTERN GRAVES COUNTY IS CANCELLED...
&&
LAT...LON 3675 8846 3686 8839 3684 8818 3667 8823
TIME...MOT...LOC 1630Z 282DEG 39KT 3678 8836
$$
KYC035-157-261645-
/O.CON.KPAH.TO.W.0079.000000T0000Z-240526T1645Z/
Calloway KY-Marshall KY-
1130 AM CDT Sun May 26 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT FOR NORTH
CENTRAL CALLOWAY AND SOUTHERN MARSHALL COUNTIES...
At 1130 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Benton, moving east at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
north central Calloway and southern Marshall Counties, including the
following locations... Hardin and Brewers.
This includes Interstate 69 in Kentucky between Mile Markers 40 and
41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3675 8846 3686 8839 3684 8818 3667 8823
TIME...MOT...LOC 1630Z 282DEG 39KT 3678 8836
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
CN660 WWUS53 KPAH 261637 SVSPAH Severe Weather Statement National Weather Service Paducah KY 1137 AM CDT Sun May 26 2024 KYC035-157-261647- /O.EXP.KPAH.TO.W.0079.000000T0000Z-240526T1645Z/ Calloway KY-Marshall KY- 1137 AM CDT Sun May 26 2024 ...THE TORNADO WARNING FOR NORTH CENTRAL CALLOWAY AND SOUTHERN MARSHALL COUNTIES WILL EXPIRE AT 1145 AM CDT... The storm which prompted the warning has weakened below severe limits, and no longer appears capable of producing a tornado. Therefore, the warning will be allowed to expire. && LAT...LON 3675 8846 3686 8839 3684 8818 3667 8823 TIME...MOT...LOC 1637Z 282DEG 39KT 3677 8830 $$ CN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 26, 6:42 AM CDT, 4 hours 38 minutes earlier. Its key messages:
- Multiple rounds of thunderstorms are still expected through midnight tonight. The initial round will spread quickly eastward over the southern half of the region after 4 AM. It may be followed by one or two more lines of storms which could impact the entire region through early afternoon. A final line of storms is expected to move southeast through the region this evening. Damaging winds continue to be the main concern. A few tornadoes will be possible along any of the lines of storms, and some large hail cannot be ruled out.
- Obviously, with multiple rounds of storms expected in the next 24 hours, a flash flood threat is likely to develop. The Flood Watch is unchanged.
- A much needed respite from the active weather pattern is in store for the bulk of next week, as we return to drier weather and near normal temperatures.
Area forecast discussion, May 26, 6:42 AM CDT, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
642 AM CDT Sun May 26 2024
.KEY MESSAGES...
- Multiple rounds of thunderstorms are still expected through
midnight tonight. The initial round will spread quickly
eastward over the southern half of the region after 4 AM. It
may be followed by one or two more lines of storms which could
impact the entire region through early afternoon. A final line
of storms is expected to move southeast through the region
this evening. Damaging winds continue to be the main concern.
A few tornadoes will be possible along any of the lines of
storms, and some large hail cannot be ruled out.
- Obviously, with multiple rounds of storms expected in the next
24 hours, a flash flood threat is likely to develop. The Flood
Watch is unchanged.
- A much needed respite from the active weather pattern is in
store for the bulk of next week, as we return to drier weather
and near normal temperatures.
&&
.DISCUSSION...
Issued at 305 AM CDT Sun May 26 2024
Well, the convection over the eastern Plains has yet to really
congeal into any significant complex. Therefore, confidence in
how this will play out is still pretty low.
It now appears that the first round of storms will push
eastward along the MO/AR line and into southeast Missouri after
09Z. There is a sharp CAPE gradient running roughly along the MS
River into the Purchase Area, and the more robust convection
early this morning will be confined to Missouri, the Purchase
Area and adjacent portions of southern Illinois. It is not
certain how quickly the CAPE will spread farther northeast, and
any appreciable change may wait until after sunrise. SPC has
just issued Tornado Watch 314 valid until 15Z for all of
southern Illinois and southeast Missouri and a good portion of
west Kentucky. We will be impacted generally over the second
half of the Watch period.
The latest HRRR actually indicates that there may be new
development ahead of the nasty supercell bearing down on
Harrison Arkansas, and that this initial round may be more
discrete storms. The environment should support supercells with
all hazards possible. This will likely impact the southern half
of the Watch area. After daybreak, one or more lines of storms
could sweep southeast through the area, generally along and
south of the CAPE gradient. This could impact the entire watch
area. Damaging winds, possibly 75+ mph, will be possible with
any lines. A few tornadoes would also be possible along the
line.
Most of this activity should be east of the area by early to
mid-afternoon, and most of the 00Z and later guidance has no
trouble reloading the environment during the afternoon. There
will be the potential for more supercells to develop on any
outflow boundaries that remain over the region through the
afternoon. All hazards would once again be possible. However, as
we head into the evening, another line of storms is expected to
push southeast through the entire region. Once again, widespread
very damaging winds and tornadoes will be possible along the
line. It looks like everything should be done by 03Z or 04Z this
evening.
With the multiple rounds of convection expected, the flash flood
watch seems like a real good idea. Storm total QPF is 1.5-2.5"
over much of the Quad State and some areas are likely to see
3-4" of rainfall. No changes are planned to the Flood Watch
which runs through tonight.
An upper trough is expected to develop over the Great Lakes
Monday, and that will allow surface high pressure to build
through the Quad State. The high will keep the region dry and
quiet for much of the work week. Very low humidity and
temperatures a few degrees below normal are expected Tuesday
into Wednesday. A skinny upper ridge is expected to push into
the region Thursday. The guidance cannot agree on how stout the
ridge will be. There is some potential that it could hold fast
over the Quad State through next weekend, but some
models/ensembles are pushing energy right through it as early as
Friday. This leads to some chance of showers and thunderstorms
in the forecast from Friday through next weekend. Temperatures
will trend a few degrees above normal by the weekend.
&&
.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 614 AM CDT Sun May 26 2024
The main aviation concerns will be multiple rounds of convection
today and into this evening. The first round is moving into SEMO
at the current hour and is expected to push east this morning.
This will bring MVFR/IFR CIG/Visby reductions to CGI,PAH,MVN
over the next few hours. Limited confidence on timing of
activity through the rest of the day, but there may be a break
in activity late morning into early afternoon before more
convection develops. This will once again bring CIG/Visby
reductions to area terminals this afternoon and into the evening
hours. Winds will be gusty today from the south, and will veer
toward the southwest by tonight.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through Monday morning for ILZ075>078-080>094.
MO...Flood Watch through Monday morning for MOZ076-086-087-100-
107>112-114.
IN...Flood Watch through Monday morning for INZ081-082-085>088.
KY...Flood Watch through Monday morning for KYZ001>022.
&&
DISCUSSION...DRS
AVIATION...ADHazardous weather outlook, May 26, 3:26 AM CDT, 7 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 326 AM CDT Sun May 26 2024 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-271000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 326 AM CDT Sun May 26 2024 /426 AM EDT Sun May 26 2024/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Multiple rounds of strong to severe thunderstorms are expected from early this morning through this evening. Damaging winds, tornadoes and large hail are all possible. Torrential rainfall and lightning will accompany any thunderstorms. The multiple rounds of heavy rainfall could result in flash flooding. A Flood Watch is in effect through early Monday morning. .DAYS TWO THROUGH SEVEN...Monday through Saturday A few thunderstorms could linger into Monday morning over southwest Indiana and west Kentucky. A brief heavy downpour and lightning will be the primary concerns. A small chance of thunderstorms returns to the forecast for Friday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotters should be prepared for activation this morning through this evening. DRS
In the hours before
Local storm report, May 26, 10:10 AM CDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1010 AM CDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 AM Tstm Wnd Dmg 3 SE Kevil 37.05N 88.84W
05/26/2024 McCracken KY Emergency Mngr
Tree blown down on house in western
McCracken County.
&&
SGELocal storm report, May 26, 10:20 AM CDT, 1 hour before
Preliminary Local Storm Report
National Weather Service Paducah KY
1020 AM CDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 AM Tstm Wnd Dmg Kevil 37.09N 88.89W
05/26/2024 Ballard KY Emergency Mngr
Trees down and flooding.
&&
SGELocal storm report, May 26, 10:25 AM CDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1025 AM CDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 AM Tstm Wnd Dmg Nebo 37.38N 87.64W
05/26/2024 Hopkins KY Broadcast Media
Power lines leaning and metal across the
road.
&&
SGELocal storm report, May 26, 10:43 AM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1043 AM CDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 AM Tstm Wnd Dmg Island 37.44N 87.15W
05/26/2024 McLean KY Public
Trees down and structural damage.
&&
SGELocal storm report, May 26, 11:02 AM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1102 AM CDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM Tstm Wnd Dmg Rosewood 37.09N 87.10W
05/26/2024 Muhlenberg KY Trained Spotter
Many branches and tree limbs down. A few
trees down along hedge rows.
&&
CWLocal storm report, May 26, 11:04 AM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1104 AM CDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM Tstm Wnd Gst 3 NW Powderly 37.27N 87.20W
05/26/2024 M61 MPH Muhlenberg KY Mesonet
Mesonet station GFSK2 Greenville KY.
&&
CWThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 6:59 AM CDT | Severe Thunderstorm Warning | PAH | Fulton | 46 min |
| May 26, 7:42 AM CDT | Severe Thunderstorm Warning | PAH | Ballard, Carlisle, Fulton, Graves, Hickman, Livingston and 1 more | 48 min |
| May 26, 7:46 AM CDT | Tornado Warning | PAH | Ballard, Carlisle | 29 min |
| May 26, 8:08 AM CDT | Tornado Warning | PAH | Graves, Hickman | 20 min |
| May 26, 8:17 AM CDT | Tornado Warning | PAH | Calloway, Graves, Marshall | 17 min |
| May 26, 8:20 AM CDT | Severe Thunderstorm Warning | PAH | Caldwell, Calloway, Crittenden, Graves, Livingston, Lyon and 3 more | 40 min |
| May 26, 8:23 AM CDT | Areal Flood Advisory | PAH | Ballard, Carlisle, Fulton, Graves, Hickman, McCracken | 7 hr |
| May 26, 8:28 AM CDT | Severe Thunderstorm Warning | PAH | Crittenden, Livingston, Union | 47 min |
| May 26, 8:33 AM CDT | Tornado Warning | PAH | Calloway | 13 min |
| May 26, 8:37 AM CDT | Tornado Warning | PAH | Calloway, Marshall, Trigg | 38 min |
| May 26, 8:44 AM CDT | Tornado Warning | PAH | Caldwell, Lyon | 31 min |
| May 26, 8:51 AM CDT | Areal Flood Advisory | PAH | Calloway, Crittenden, Graves, Livingston, Lyon, McCracken and 2 more | 7 hr |
| May 26, 8:51 AM CDT | Severe Thunderstorm Warning | PAH | Caldwell, Christian, Crittenden, Daviess, Henderson, Hopkins and 7 more | 39 min |
| May 26, 9:00 AM CDT | Tornado Warning | PAH | Christian | 26 min |
| May 26, 9:13 AM CDT | Tornado Warning | PAH | Todd | 23 min |
| May 26, 9:16 AM CDT | Areal Flood Advisory | PAH | Caldwell, Christian, Lyon, Todd, Trigg | 2 hr |
| May 26, 9:16 AM CDT | Tornado Warning | PAH | Christian, Todd | 20 min |
| May 26, 9:19 AM CDT | Tornado Warning | PAH | Muhlenberg | 26 min |
| May 26, 9:23 AM CDT | Severe Thunderstorm Warning | PAH | Christian, Daviess, Henderson, Hopkins, McLean, Muhlenberg and 2 more | 37 min |
| May 26, 9:25 AM CDT | Flash Flood Warning | PAH | Calloway | 6 hr |
| May 26, 10:13 AM CDT | River Flood Warning | PAH | McLean, Webster | 7 days |
| May 26, 11:18 AM CDT | Flash Flood Warning | PAH | Caldwell, Christian, Lyon, Todd, Trigg | 6 hr |
| May 26, 11:39 AM CDT | Areal Flood Advisory | PAH | Caldwell, Crittenden, Hopkins, Livingston, Lyon, Union and 1 more | 4 hr |
| May 26, 12:04 PM CDT | Areal Flood Advisory | PAH | Christian, Hopkins, McLean, Muhlenberg, Webster | 4 hr |
| May 26, 6:40 PM CDT | Tornado Warning | PAH | Graves, McCracken | 35 min |
Nearby
Tornado Warnings in Kentucky, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.